Virginia, 2003

Flash Flooding in Virginia, July 19, 2003

July 19, 2003 · NWS AKQ · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 18, 8:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 18, 8:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
910 PM EDT FRI JUL 18 2003

SCTD CONVECTION THAT FIRED ON PREFRONTAL/LEE SIDE TROFFING LATE
THIS AFTN BEGINNING TO GRADUALLY WEAKENING ACRS NORTHERN FORECAST
AREA THIS EVE. REGIONAL RADARS SHOW ANTHR BKN AREA PCPN ASSOCD
WITH COLD FRONT DROPPING SE FROM S PA THRU NW VA SO MORE PCPN
EXPECTED LTR TNGT INTO SAT MORN. WITH WEAKENING EVE CONVECTION AND
DIFFICULTLY IN PINPOINTING MOST LIKELY AREAS FOR PCPN WITH NEXT
BATCH...THINK THE BLANKET HIGH CHC POPS STILL OK FOR THE OVERNIGHT
PD. SEE LTL TO IMPROVE ON CURRENT FCST...SO NO EVE UPDATE EXPECTED.

PREV DISC BLO:
-----------------------------------------------------------------
WILL LEAN TOWARD THE ETA SOLN THIS FCST PCKGE. XPCT SCT CONVECTION
WITH APPRCHG CDFRNT NXT 24 TO 36 HRS. SVRL WK S/WS RIDE E ALONG
BNDRY AS IT SLOWLY MOVS S ACROSS FA THRU SAT NITE.

IN SHORT TERM...CONVECTION ACROSS NRN NC ASSCTD WITH CONVERGENCE
FROM OLD BNDRYS. SCT CONVECTION JUST DVLPNG ALONG LEE TROF FROM
CHO ON N. THESE SHUD DSPT WITH LOSS OF HTNG...HOWEVER CONVECTION
FROM BNDRY THEN MOVES S SO WILL KEEP CHC POPS IN ALL AREAS TONITE.

BNDRY SLOWLY SAGS S ACROSS FA SAT & SAT NITE WITH WK S/WS MOVG
ALONG BNDRY. THUS...WILL KEEP CHC POPS IN ALL AREAS SAT...BUT WUD
NOT BE SURPRISED TO SEE PCPN END ACROSS NRN CNTYS SAT AFTRN. TSCTNS
SHOW PLNTY OF MSTR ARND...SO DONT XPCTD TO SEE MUCH IN THE WAY OF
SUN. CLDS & PCPN KEEPS TMPS IN 80S. PCPN ENDS N-S ACROSS FA SAT NITE.
WILL KEEP CHC POPS ACROSS NC CNTYS ALL NITE AS IT MAY TAKE UNTIL 12Z
SUN FOR BNDRY TO APPRCH ALBEMARLE SND.

WK HIGH PRS BUILDS IN SUN THEN SLOWLY MOVS E ON MON. DRY BOTH DAYS
WITH TMPS NR NRML.

UPR PTRN THEN BECOMES QUITE UNUSUAL FOR MID SUMMER. DEEP ERN TROF
SETS UP WITH NXT FRNT STALLING IVOF ERN C-BOARD TUE THRU THU. THIS
CUD BECOME QUITE A WET AS DEEP TRPLCL MSTR PROGGED NWRD ALONG
STALLED BNDRY. WILL KEEP CHC POPS IN FOR THIS PRD. SYSTM SHOWS SIGNS
OF LIFTG OUT BY FRI...SO WILL KEEP DAY 7 DRY FOR NOW.

AVN...TSRA FCST MAINLY AFTR 21Z FOR VA/MD TAF SITES. ONGOING
CONVECTION W-E ACROSS NR NC HAS TSRA IN KECG TAF AS OF 18Z.

CWF...NO FLAGS AT THIS TIME. WILL HEADLINE PSBL SCA CNDTNS TUE NITE
& WED AS FLOW INCREASES AHEAD OF NXT FRNT.
--------------------------------------------------------------------
.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

CULLEN
Hazardous weather outlook, Jul 18, 4:30 AM EST, 19 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

22

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 18, 9:30 PM EST, 2 hours 30 minutes before
VAZ048-049-060>098-190330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1030 PM EDT FRI JUL 18 2003

...SCATTERED THUNDERSTORMS AFFECTING A LARGE PORTION OF CENTRAL AND
EASTERN VIRGINIA...

THUNDERSTORMS ARE AFFECTING A LARGE PORTION OF CENTRAL AND EASTERN
VIRGINIA FROM WEST OF THE 1-95 CORRIDOR TO AREAS WEST OF THE
CHESAPEAKE BAY. SEVERAL REPORTS OF PEA TO MARBLE HAIL HAVE BEEN
RECEIVED DURING THE PAST HOUR...INCLUDING IN SHORT PUMP AND IN
CHESAPEAKE AND PORTSMOUTH. SMALL HAIL...WIND GUSTS TO 40
MPH...FREQUENT DANGEROUS LIGHTNING WILL CONTINUE TO BE ASSOCIATED
WITH THESE STORMS THROUGH 1130 PM.

CULLEN
Local storm report, Jul 18, 10:04 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1104 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1059 PM    3 S WHITE MARSH           VA   0.75 IN HAIL
07/18/03   GLOUCESTER                     LIMBS DOWN.

CROSSLEY
Special weather statement, Jul 18, 11:05 PM EST, 55 minutes before
VAZ082>084-086-090-091-094-190525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1205 AM EDT SAT JUL 19 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUING OVER INTERIOR EAST
CENTRAL VIRGINIA...

AT 1205 AM...NATIONAL WEATHER SERVICE RADAR DETECTED NUMEROUS
CLUSTERS OF THUNDERSTORMS...FROM PORTIONS OF NEW KENT AND CHARLES
CITY COUNTIES EASTWARD TO GLOUCESTER...MATHEWS...NEWPORT NEWS AND
HAMPTON. THE STORMS WERE MOVING EAST 20 MPH. RAINFALL FROM A FEW OF
THESE STORMS HAS BEEN 1 TO 2 INCHES IN ABOUT 45 MINUTES TO 1 HOUR.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CONTINUE WITH THESE
STORMS. THE VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS
AS WELL AS LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

ADDITIONALLY...EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THESE STORMS.

25
Special weather statement, Jul 18, 11:10 PM EST, 50 minutes before
VAZ079-080-087-088-190500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1210 AM EDT SAT JUL 19 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING THROUGH SOUTHSIDE
VIRGINIA...

AT 1211 AM...NATIONAL WEATHER SERVICE RADAR DETECTED A CLUSTER OF
THUNDERSTORMS WITH VERY HEAVY RAIN...FROM SOUTHEAST DINWIDDIE COUNTY
TO NORTHEAST BRUNSWICK COUNTY. THE STORMS WERE MOVING EAST 20 MPH.
RADAR ESTIMATED RAINFALL FROM THESE STORMS HAS BEEN 1 1/2 TO 2 1/2
INCHES. THESE STORMS WILL BE MOVING INTO SOUTHERN SUSSEX AND
NORTHERN GREENSVILLE COUNTIES BY 100 AM.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CONTINUE WITH THESE
STORMS. THE VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS
AS WELL AS LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

ADDITIONALLY...EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THESE STORMS.

25
Special weather statement, Jul 18, 11:28 PM EST, 32 minutes before
MDZ022>025-190530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1228 AM EDT SAT JUL 19 2003

...THUNDERSTORMS MOVING ACROSS THE LOWER MARYLAND EASTERN SHORE...

AT 1225 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN OVER NORTHERN
SOMERSET...SOUTHERN WICOMICO...AND WESTERN WORCESTER COUNTIES.  THE
STORMS ARE MOVING EAST AT 20 MPH...AND WILL BEGIN TO AFFECT OCEAN
CITY BEFORE 1 AM.

SMALL HAIL AND LOCALIZED FLOODING IN LOW LYING AREAS HAS ALREADY
BEEN REPORTED WITH THESE STORMS. IN ADDITION EXPECT OCCASIONAL
LIGHTNING AND WIND GUSTS UP TO 30 MPH THROUGH 130 AM.

BROWN

&&
LAT...LON 3847 7582 3831 7589 3820 7589 3806 7521
          3821 7511 3843 7505
Special weather statement, Jul 18, 11:38 PM EST, 22 minutes before
VAZ090-091-094-190600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1238 AM EDT SAT JUL 19 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUING OVER THE
PENINSULA...

AT 1238 AM...NATIONAL WEATHER SERVICE RADAR DETECTED NUMEROUS
THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE PENINSULA IN SOUTHEAST
VIRGINIA...FROM JAMES CITY COUNTY TO HAMPTON...NEWPORT NEWS AND
POQUOSON. THE STORMS WERE MOVING VERY SLOWLY EAST AT LESS THAN 10
MPH...ARE EXPECTED TO CONTINUE THROUGH 130 AM TO 200 AM. RADAR
ESTIMATED RAINFALL FROM THESE STORMS HAS BEEN BETWEEN 1 AND 3
INCHES...AND AN ADDITIONAL 1 TO 2 1/2 INCHES OF RAIN IS EXPECTED
FROM THESE STORMS.

THE COMBINATION OF EXCESSIVE RUNOFF AND ADDITIONAL HEAVY RAINFALL
WILL RESULT IN SIGNIFICANT PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.

ADDITIONALLY...EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THESE STORMS.

25

The radar

The Norfolk radar (KAKQ), 51 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, York

When
July 19, 12:00 AM EST to 1:00 AM EST
Where
York County, Grafton
Reported by
EMERGENCY MANAGER
Coordinates
37.225, -76.520 (the zone’s center; the record gives no point)

Route 17 reported closed at intersection with Route 173 due to street flooding.

Flash Flood, Newport News (C)

When
July 19, 12:00 AM EST to 2:00 AM EST
Where
Newport News (C) County, Ft Eustis
Reported by
EMERGENCY MANAGER
Coordinates
37.063, -76.508 (the zone’s center; the record gives no point)

Very heavy rain, as much as 6 inches, reported near Leesville Mill Subdivision. Street Flooding reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379328, 5379329.